Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 196, NWS Jacksonville, FL

July 5, 2017Brantley County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 5, 2017, 7:20 PM EDT for Brantley County, Georgia. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2017, 7:20 PM EDT (23:20 UTC)
Expired
Jul 5, 2017, 7:45 PM EDT
In force
25 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brantley County, GA

The radar

The Jacksonville radar (KJAX), 88 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 7:30 PM EDTTSTM WND DMG4 Ene Nahunta, GA911 CALL CENTER REPORTED SEVERAL TREES DOWN EAST OF NAHUNTA. TIME IS ESTIMATED BASED ON RADAR IMAGERY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1147 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1070 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

160 
WUUS52 KJAX 052320
SVRJAX
GAC025-052345-
/O.NEW.KJAX.SV.W.0196.170705T2320Z-170705T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
720 PM EDT WED JUL 5 2017

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Brantley County in southeastern Georgia...

* Until 745 PM EDT

* At 720 PM EDT, a severe thunderstorm was located near Raybon, or 7
  miles northeast of Nahunta, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Nahunta, Raybon, Waynesville and Atkinson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3117 8179 3121 8203 3135 8193 3136 8179
      3135 8177
TIME...MOT...LOC 2320Z 232DEG 11KT 3129 8190 

HAIL...1.00IN
WIND...60MPH
 
$$

ZIBURA
1 follow-up statement
014 
WWUS52 KJAX 052345
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
745 PM EDT WED JUL 5 2017

GAC025-052355-
/O.EXP.KJAX.SV.W.0196.000000T0000Z-170705T2345Z/
Brantley GA-
745 PM EDT WED JUL 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BRANTLEY COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Jacksonville.

LAT...LON 3117 8179 3121 8203 3135 8193 3136 8179
      3135 8177
TIME...MOT...LOC 2345Z 232DEG 11KT 3134 8183 

$$

ZIBURA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:34 PM EDT, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 5, 2:34 PM EDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
234 PM EDT Wed Jul 5 2017

.NEAR TERM /Through Thursday/...
Scattered storms have developed on the Gulf coast sea breeze in
the Big Bend region to the west and southwest of Gainesville and
isolated showers have developed near Baxley and across Marion
County. Showers and storms will continue to develop across the
interior towards I-75 through the afternoon and into the early
evening before dissipating. There is a little more instability
aloft compared to yesterday, and some storms could become strong
with gusty winds and frequent lightning the main impacts.
Temperatures were mainly in the low to mid 90s across the region,
and expect heat indices in the 102-108F range to continue this
afternoon. Overnight lows will be muggy with temperatures in the
70s.

500mb ridge axis will remain centered a couple hundred miles east
of the region through Thursday, with the ridge axis extending
across the Florida/Georgia border. The low/mid level ridge axis
across north central Florida today will move northward across
northeast Florida on Thursday. Models indicate as the ridge shifts
northward that drier air will move into north central and
portions of northeast Florida on Thursday, with precipitable water
values of 1.5 inches or less. This will lead to mainly dry
conditions southeast of a line from Gainesville to St. Augustine.
The Gulf coast sea breeze will move inland, with scattered showers
and storms moving into the Big Bend area after 18Z, with storms
pushing inland of the Suwannee River basin around 20-21Z. Isolated
to scattered storms are then forecast to develop along I-10
northward between 21-00Z as moisture rotates northeastward from
the Gulf. Afternoon temperatures will be hot once again, with
highs in the 90s and heat indices of 102-108F.

.SHORT TERM....Thu night through Sat...

Above normal warmth and below normal rain chances will continue
with the 1000-700 mb ridge axis lingering across the forecast area
through Fri. The presence of this ridge axis will continue to
suppress convective growth and the dry mid level air will limit
convective converge of diurnally enhanced sea breeze and airmass
triggered thunderstorms. Thu evening sea breeze convection will
fade across inland areas, west of Highway 301. On Friday, the
surface ridge axis settles farther south as a lee side trough
deepens down the Appalachians ahead of an approaching surface
front. This pattern transition will bring a stronger west coast
sea breeze front across the local area and focus the highest rain
chances east of Highway 301 where sea breezes and outflows
converge in the late afternoon and evening. Sat deeper moisture
settles across SE Georgia in advance of the approaching surface
front with rainfall expected increasing in coverage through the
day across SE Georgia along this moisture axis. Addition
convection will begin to develop along the sea breezes across NE
Florida, although expect more limited coverage due to drier air.
Once again a stronger west coast sea breeze will focus the
strongest convergence west of Highway 301 Saturday afternoon and
evening. There is the potential for a few strong to isolated
severe storms each afternoon and evening with wet downbursts the
primary hazard.

Temperatures will trend above normal with highs in the low/mid
90s with heat index values 100-105 degrees. Muggy conditions will
continue at night with low temperatures ranging generally in the
70s, although a few inland locations could realize upper 60s Fri
and Sat morning.

.LONG TERM...Sun through Wed...

An extended period of above normal rain chances with moist SW
steering flow across the local area between a mean layer trough
upstream across the eastern Gulf Coast region and high pressure
extending across south Florida. PWAT values range near 1.8 to 2
inches each day with a more dominant west coast sea breeze
triggering convection and a weak frontal zone stalling and become
diffuse across SE GA through Tue. Late Tue into Wed the Bermuda
ridge across the Atlantic begins to retrograde westward over
central Florida, which will increase subsidence and lower rain
chances back near climo values with flow transition to SSE and a
slightly more dominant east coast sea breeze. Temperatures will
trend more toward climo values with an increase in cloud cover and
precip with max values in the lower 90s and low temperatures
above normal in the 70s.

&&

.AVIATION...
Prevailing VFR conditions through the period. Storms may develop
near KGNV late this afternoon into the evening, and left the VCTS
and TEMPO groups. An isolated shower/storm could get near KVQQ,
but left out of TAF. East to southeast winds 10 knots will prevail
this afternoon, with light and variable winds overnight.

&&

.MARINE...
Surface ridge of high pressure will remain just south of our
waters, maintaining southerly 10-15 kt winds and 2-4 ft seas
through the week. A weak cold front will move into the southeast
states late in the weekend. This feature and increased westerly
flow aloft may bring higher chance of thunderstorms to area
coastal waters Friday through Sunday.

Rip Currents: Low risk of rip currents through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  96  75  95 /  30  30  20  20
SSI  79  92  78  92 /   0  10  10  20
JAX  75  96  76  94 /   0  10  10  20
SGJ  74  91  77  91 /   0  10  10  20
GNV  73  95  74  94 /  30  20  20  30
OCF  74  95  74  93 /  30  20  20  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Kennedy/Enyedi/Corless
Hazardous weather outlook, Jul 5, 4:42 AM EDT, 14 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
442 AM EDT Wed Jul 5 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-060845-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
442 AM EDT Wed Jul 5 2017

...HIGH HEAT INDICES AGAIN TODAY...

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

.DAY ONE...Today and Tonight...

High temperatures in the mid to upper 90s this afternoon combined
with the humidity will create heat index values up to 102 to 108
degrees.

Isolated to scattered thunderstorms are expected this afternoon
and early evening. The highest thunderstorm chances will be
across inland northeast Florida counties, between 3 pm and 8 pm.
Strong gusty winds...frequent lightning and heavy downpours will
be possible in the strongest thunderstorms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated to scattered thunderstorms are expected Thursday through
Friday in the afternoon and evening hours. An increased threat of
thunderstorms is expected Saturday through Tuesday. Locally heavy
rainfall...strong gusty winds...and frequent lightning will be
possible in the strongest thunderstorms.

High temperatures in the lower to mid 90s combined with the
humidity will create heat index values of 100 to 106 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Local storm report, Jul 5, 5:19 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
519 PM EDT WED JUL 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     5 SE SAMPSON            29.86N 82.15W
07/05/2017                   BRADFORD           FL   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED SEVERAL TREES DOWN ALONG
            COUNTY ROAD 18 ON BOTH SIDES OF U.S. HIGHWAY 301 IN THE
            HAMPTON AREA. A FEW OF TREES TOOK DOWN SOME POWER LINES
            AS WELL.

&&

JHESS
Special weather statement, Jul 5, 5:56 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
556 PM EDT WED JUL 5 2017

FLZ022-023-030-052215-
Columbia FL-Baker FL-Union FL-
556 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BAKER...NORTHWESTERN
UNION AND EAST CENTRAL COLUMBIA COUNTIES UNTIL 615 PM EDT...

At 556 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lulu, or 10 miles northwest of Lake Butler, moving northwest at 10
mph.

Nickel size hail and Wind gusts of 40 to 50 mph can be expected
along with possible minor damage.

Locations impacted include...
Watertown, Lulu and Palestine Community.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3014 8242 3003 8248 3009 8270 3030 8253
TIME...MOT...LOC 2156Z 121DEG 8KT 3013 8245

ZIBURA
Special weather statement, Jul 5, 6:08 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
608 PM EDT WED JUL 5 2017

FLZ024-GAZ164-052230-
Inland Nassau FL-Charlton GA-
608 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NASSAU AND SOUTH
CENTRAL CHARLTON COUNTIES UNTIL 630 PM EDT...

At 607 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Bryceville, or 18 miles southwest of Callahan, moving
north at 10 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

This storm will remain over mainly rural areas of west central Nassau
and south central Charlton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3040 8199 3036 8210 3037 8210 3037 8213
      3036 8213 3044 8221 3045 8220 3052 8201
TIME...MOT...LOC 2207Z 169DEG 10KT 3039 8208

ZIBURA
Special weather statement, Jul 5, 6:28 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
628 PM EDT WED JUL 5 2017

FLZ023-024-GAZ164-052315-
Baker FL-Inland Nassau FL-Charlton GA-
628 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL NASSAU...CENTRAL
BAKER AND SOUTH CENTRAL CHARLTON COUNTIES UNTIL 715 PM EDT...

At 628 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Olustee, or 15 miles northeast of Lake City, moving
north at 15 mph.

Nickel size hail and Wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Taylor, Macclenny and Sanderson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3039 8193 3027 8218 3021 8245 3044 8245
      3052 8196
TIME...MOT...LOC 2228Z 184DEG 12KT 3032 8242

ZIBURA
Special weather statement, Jul 5, 6:51 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
651 PM EDT WED JUL 5 2017

GAZ136-151-152-052330-
Pierce GA-Brantley GA-Wayne GA-
651 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIERCE...CENTRAL
BRANTLEY AND SOUTHERN WAYNE COUNTIES UNTIL 730 PM EDT...

At 651 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gardi, moving east at 15 mph.

Nickel size hail and Wind gusts of 40 to 50 mph can be expected
along with possible minor damage.

Locations impacted include...
Jesup, Nahunta, Gardi, Screven, Hickox, Raybon, Atkinson, Hortense
and Broadhurst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3168 8201 3153 8166 3106 8195 3108 8211
TIME...MOT...LOC 2251Z 248DEG 13KT 3152 8183

ZIBURA
Special weather statement, Jul 5, 6:56 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
656 PM EDT WED JUL 5 2017

GAZ150-162-163-052345-
Ware GA-Clinch GA-Echols GA-
656 PM EDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECHOLS...
SOUTHWESTERN WARE AND SOUTHEASTERN CLINCH COUNTIES UNTIL 745 PM
EDT...

At 655 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Stephen Foster State Park, moving north at 5 mph.

Nickel size hail and Wind gusts of 40 to 50 mph can be expected
along with possible minor damage.

Locations impacted include...
Fargo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Jacksonville.

&&

LAT...LON 3060 8244 3060 8260 3101 8257 3101 8242
TIME...MOT...LOC 2255Z 200DEG 5KT 3082 8249

ZIBURA

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:51 PM EDTSpecial Weather StatementJAXBrantley, Wayne39 min
Jul 5, 6:56 PM EDTSpecial Weather StatementJAXClinch49 min
Jul 5, 7:09 PM EDTSevere Thunderstorm WarningJAXWayne21 min
Jul 5, 7:31 PM EDTSpecial Weather StatementJAXWayne14 min
Jul 5, 7:42 PM EDTSpecial Weather StatementJAXGlynn18 min
Jul 5, 7:48 PM EDTSpecial Weather StatementJAXBrantley42 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.